Alert archive / West Virginia / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Baltimore/Washington

February 19, 2021Grant County, Pendleton County, West Virginia; Highland County, Virginia

NWS Baltimore/Washington issued this wind chill advisory at Feb 19, 2021, 1:54 PM EST for Grant County, Pendleton County, West Virginia; Highland County, Virginia. It took effect at Feb 20, 2021, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 1:54 PM EST (18:54 UTC)
In effect from
Feb 20, 2021, 12:00 AM EST
Expired
Feb 20, 2021, 10:00 AM EST
In force
10 hr
Issued by
NWS Baltimore/Washington

Counties Highland County, VA, Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS41 KLWX 191854
WSWLWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
154 PM EST Fri Feb 19 2021

VAZ503-WVZ501-505-200300-
/O.NEW.KLWX.WC.Y.0003.210220T0500Z-210220T1500Z/
Western Highland-Western Grant-Western Pendleton-
154 PM EST Fri Feb 19 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...

* WHAT...Very cold wind chills. Wind chills of 10 to 15 degrees 
  below zero.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Grant and Western Pendleton Counties.

* WHEN...From midnight tonight to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

CJL
3 follow-up statements
347 
WWUS41 KLWX 200209
WSWLWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
909 PM EST Fri Feb 19 2021

VAZ503-WVZ501-505-201015-
/O.CON.KLWX.WC.Y.0003.210220T0500Z-210220T1500Z/
Western Highland-Western Grant-Western Pendleton-
909 PM EST Fri Feb 19 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Grant and Western Pendleton Counties.

* WHEN...Until 10 AM EST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
782 
WWUS41 KLWX 200912
WSWLWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
412 AM EST Sat Feb 20 2021

VAZ503-WVZ501-505-201500-
/O.CON.KLWX.WC.Y.0003.000000T0000Z-210220T1500Z/
Western Highland-Western Grant-Western Pendleton-
412 AM EST Sat Feb 20 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Grant and Western Pendleton Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
056 
WWUS41 KLWX 201448
WSWLWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
948 AM EST Sat Feb 20 2021

VAZ503-WVZ501-505-201600-
/O.EXP.KLWX.WC.Y.0003.000000T0000Z-210220T1500Z/
Western Highland-Western Grant-Western Pendleton-
948 AM EST Sat Feb 20 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

A gradual rise in temperatures today will lower the risk of
dangerously cold wind chill values. However, wind chill values
will remain in the single digits above zero through the day, while
remaining in the single digits below zero on the ridgetops.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 9:56 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 19, 9:56 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
956 AM EST Fri Feb 19 2021

.SYNOPSIS...
Low pressure will slide to our southeast today. High pressure
over the central U.S. will build eastward and over the area for
the weekend. Another low pressure system will move into the
Great Lakes Monday, ushering a cold front through the region.
High pressure returns in its wake through the middle of next
week, with above average temperatures expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts surface low pressure off the VA
coast, with a stationary boundary setup just offshore along the
southeast coast. High pressure remains centered over Quebec,
funneling cold air into the region. An upper level trough
extends southward from the Midwest through the Mississippi River
Valley. These combined features are allowing for plentiful
moisture to continue funneling into southeastern portions of the
forecast area. Current radar depicts several areas of light snow
showers over central and southern MD, as well as portions of
central/eastern VA. This has largely been reported as snow at
this point, and this given the 12z RAOB from IAD was well
saturated to -20C, and all below freezing throughout the column.
Not much in terms of additional accumulations, but there has
been a dusting reported in spots with some of the heavier
elements. For that reason, decided to keep the winter headlines
up for areas east of the I-95 corridor. This precipitation
should clear by around noon or so.

Clouds will generally be on the decrease east of the Allegheny
Front and west of I-95 owing to downslope flow. This should
allow for temperatures to rise into the upper 30s to low 40s.
However, along/west of the Allegheny Front, upslope flow will keep
clouds and light snow around this afternoon, and temperatures
stay in the 20s. For areas along/east of I-95, the forecast is
much trickier. If we can get some breaks of sun, could get
temperatures up above freezing, and perhaps into the mid to
upper 30s. However, if clouds linger, could see clouds lingering
into the afternoon, particularly in our northeast zones, thus
keeping temperatures down into the lower 30s.

PREVIOUS DISCUSSION: Tonight, expect a stronger gradient and
more definitely northwesterly alignment to produce better drying
across the region. However, this will enhance upslope snow
showers along the Allegheny Front, usher in arctic air as the
high in Texas builds east, and produce bitter wind chills. While
the upslope snow showers should not produce advisory snow, the
chilly wind chills may reach advisory criteria over the higher
terrain, so a Wind Chill Advisory may be needed. Elsewhere,
just a cold, brisk night expected as the low level moisture
finally clears out. Whatever melts today will refreeze, so that
will be a concern.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will still be centered to the west on Saturday as
the low heads further out to sea, so northwesterly flow and cold
advection will result in a chilly, brisk day. Temps in many
areas will not reach freezing, helped along by the remaining
snow/sleet cover. Wind chills will stay well below freezing as
well, and some lingering upslope snow showers are likely at
least in the morning.

Saturday night, the high builds right overhead, allowing winds
to relax. Combined with clear skies and the snow/sleet pack, we
stand a good chance at having the coldest night of the winter,
with widespread teens and single digits in the colder spots.
From a winter-time absolute low temperature standpoint, this
remains an extremely warm winter for the region, with many areas
having not even reached the lows seen last winter (which set
records in several locales for lack of severe cold). So... not
really a bitterly cold night by normal standards, but the last
two winters haven't been normal at all.

Sunday will feature some sun and a bit of moderation as the high
shifts offshore. Temps should rise back above freezing with
lighter winds, so definitely the better day of the weekend.

Low pressure developing over the plains will head into the Great
Lakes Sunday night, pushing a cold front our way. Enough cold
air will remain such that wintry precip is looking increasingly
likely at onset as the system moves in late Sunday night. The
further east one gets, the lesser risk precip arrives before
dawn, but certainly expect some snow and/or mixed precip to
reach our western zones before dawn Monday. Lows mostly below
freezing, but not nearly as cold as Sunday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Below normal temperatures will remain in place Monday. High
pressure offshore of the East Coast of the U.S. will interact
with a low pressure system over the eastern Great Lakes to
induce a persistent southerly flow. Precipitation ahead of and
along a trailing cold front later Monday could be a wintry mix
or snow, especially across the northern zones.

After the low pressure system moves to the east Monday evening,
precipitation will end. Some upslope snow could still linger.
High pressure will build in from the southwest through the
middle of the week. This will result in temperatures rising
above normal along with dry conditions.

A weak front may drop down from the north Thursday. There's
still some uncertainty on how much, if any moisture will be
associated with it. Temperatures should remain warm enough for
rain in most areas, but there could be some mixing in
northwestern parts of the CWA.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Low CIGs and VSBYs remain across much of the area, and even a
few lingering snow showers across DCA, BWI, and MTN. This will
lead to continued restrictions through noon, before conditions
begin to quickly improve this afternoon into tonight.

Expect VFR conditions to continue through Sunday night. Gusty
northwest winds arrive tonight and continue through Saturday
before relaxing Saturday night through Sunday night.

A wintry mix or some light snow could lower cigs or reduce
VSBYs to MVFR or IFR Monday into Monday evening. Winds south to
southwest around 10 knots Monday, veering west 5 to 10 knots
Monday night. VFR conditions Tuesday into Tuesday night. Winds
southwest to west 5 to 10 knots Tuesday and Tuesday Night.

&&

.MARINE...
Gusty northwest winds will stay on the middle bay most of today,
but expand to all waters tonight and Saturday as high pressure
builds back in and low pressure moves away. Winds relax Saturday
night into Sunday night as high pressure builds overhead.

Small craft advisories possible Monday into Monday evening for
mainly the main stem of the Chesapeake Bay and perhaps the Tidal
Potomac. Winds south 10 to 15 knots gusts up to 20 knots.
Otherwise, no marine hazards anticipated overnight Monday
through Tuesday night. Winds southwest to west around 10 knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until noon EST today for MDZ008-011-
     013-014-507-508.
     Winter Storm Warning until noon EST today for MDZ016>018.
VA...Winter Storm Warning until noon EST today for VAZ057.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
     Saturday for ANZ530>532-535-536-538>540.
     Small Craft Advisory until 6 PM EST Saturday for ANZ533-534-
     537-541>543.

&&

SYNOPSIS...RCM
NEAR TERM...CJL
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW/CJL
MARINE...RCM/KLW
Hazardous weather outlook, Feb 19, 12:55 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1255 PM EST Fri Feb 19 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-201800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1255 PM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat late Sunday night and
Monday, mainly across northern Maryland. If the threat
materializes, there may be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-201800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1255 PM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat late Sunday night and
Monday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-201800-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1255 PM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Wind Chill Advisories may be necessary for the higher terrain
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat late Sunday night and
Monday. If the threat materializes, there may be travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

In the hours before

Local storm report, Feb 19, 12:51 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    1 W DALE CITY           38.65N  77.37W
02/19/2021  M0.06 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103328

ADS
Local storm report, Feb 19, 12:52 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FREEZING RAIN    2 W CALIFORNIA          38.30N  76.53W
02/19/2021  M0.31 INCH       ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103329

CPB
Local storm report, Feb 19, 12:54 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     SNOW             2 S CHERRY GROVE        38.61N  79.53W
02/19/2021  M2.5 INCH        PENDLETON          WV   TRAINED SPOTTER

1253 PM     FREEZING RAIN    2 S CHERRY GROVE        38.61N  79.53W
02/19/2021  E0.05 INCH       PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103330
EVENT NUMBER LWX2103331

CPB
Local storm report, Feb 19, 12:58 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WSW DEER RUN          38.71N  79.26W
02/19/2021  M2.5 INCH        PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103332

ADM
Local storm report, Feb 19, 12:59 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FREEZING RAIN    2 WSW DEER RUN          38.71N  79.26W
02/19/2021  M0.10 INCH       PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2103333

ADM
Local storm report, Feb 19, 1:19 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
119 PM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             SPERRYVILLE             38.66N  78.23W
02/19/2021  M1.5 INCH        RAPPAHANNOCK       VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             1 N ODENTON             39.08N  76.69W
02/19/2021  M0.4 INCH        ANNE ARUNDEL       MD   COCORAHS

            24-HOUR SNOWFALL.

0100 PM     SNOW             BWI AIRPORT             39.18N  76.65W
02/19/2021  M1.0 INCH        ANNE ARUNDEL       MD   OFFICIAL NWS OBS

0100 PM     SNOW             REAGAN NATIONAL APT     38.85N  77.03W
02/19/2021  M0.7 INCH        ARLINGTON          VA   OFFICIAL NWS OBS

&&

EVENT NUMBER LWX2103334
EVENT NUMBER LWX2103335
EVENT NUMBER LWX2103336
EVENT NUMBER LWX2103337

ADS

Nearby

Wind Chill Advisories in West Virginia, 2021Wind Chill Advisories in Virginia, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.